I was started on Retin-A 0.1% cream for fine lines and have used it for four consecutive days. I am experiencing reddening and a burning, tightening sensation mainly around my nose (extending out 1 inch) but also above my eyebrows. I am wondering if this dose is too high to be started on, and your opinion on how I should proceed with this treatment.
Redness and Burning Sensation After Retin-A
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 3
Try a milder Retin-A
Retin-A 0.1% cream is the highest strength cream. It has been well demonstrated that the higher the concentration of Retin-A the more irritation you will experience. I suggest you start with .01% and build up slowly. Most patients tolerate the low concentration products very well and you will get all of the benefits of using Retin-A without having the problems.
Redness and peeling after Retin A
It's debatable whether it's better to start on a .025%, .05% or .1% strength. We don't think it matters as long as the education is provided for the patient. What seems to be consistent with most practitioners is that when they prescribe Retin A, they do not spend enough time explaining to the patient how the products will affect them.
Your response is perfectly normal and in your situation you need to cut back to once every two days or even once every three days. Once your skin has acclimated to the new schedule (give it a week or two on the lower frequency) try moving to every other day or every day again.
The way we explain this to patients is the same as if you're going to the gym or exercising for the first time in 10 years. You can't hit the gym full force from day 1 or you will be extremely sore and it's the same way for the skin...ease into it.
Start slow with Retin-A for best results
Common side effects of Retin-A are redness, dryness, and flaking of the skin. This is especially common in patients who are trying it for the first time and treat themselves too aggressively. I prefer to start with a milder Retin-A (0.025%) and also to start slowly, using it once a week for a few weeks, then twice a week for a few weeks.
Most patients find that their skin acclimates to the medicine and, if they start slowly, can eventually use it on a daily basis without difficulty. Some people will mix Retin-A with a little bit of moisturizer before they apply it. That might be a good idea as it will lower the concentration from 0.1% and, hopefully, minimize redness and burning you are experiencing.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.